Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 46, NWS Lincoln, IL

August 29, 2022Morgan County, Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 29, 2022, 9:17 PM CDT for Morgan County, Sangamon County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2022, 9:17 PM CDT (02:17 UTC)
Expired
Aug 30, 2022, 12:30 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 10:27 PM CDTFLOOD5 Nw Franklin, ILWATER OVER THE ROADWAY AT PISGAH RD AND HWY 104.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2551 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

389 
WGUS53 KILX 300217
FFWILX
ILC137-167-300530-
/O.NEW.KILX.FF.W.0046.220830T0217Z-220830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
917 PM CDT Mon Aug 29 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southwestern Sangamon County in central Illinois...
  Eastern Morgan County in west central Illinois...

* Until 1230 AM CDT.

* At 916 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jacksonville, Alexander, Auburn, New Berlin, Waverly, Loami, 
  Franklin, Woodson, South Jacksonville, Thayer, Nortonville, Lowder 
  and Lake Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3952 9021 3974 9024 3985 9004 3952 8967

FLASH FLOOD...RADAR INDICATED

$$

37
4 follow-up statements
135 
WGUS73 KILX 300243
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
943 PM CDT Mon Aug 29 2022

ILC137-167-300530-
/O.CON.KILX.FF.W.0046.000000T0000Z-220830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan IL-Sangamon IL-
943 PM CDT Mon Aug 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT TUESDAY 
FOR SOUTHWESTERN SANGAMON AND EASTERN MORGAN COUNTIES...

At 943 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 4 inches of rain have fallen. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jacksonville, Alexander, Auburn, New Berlin, Waverly, Loami, 
  Franklin, Woodson, South Jacksonville, Thayer, Nortonville, Lowder 
  and Lake Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3952 9021 3974 9024 3985 9004 3952 8967

FLASH FLOOD...RADAR INDICATED

$$

37
714 
WGUS73 KILX 300249
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
949 PM CDT Mon Aug 29 2022

ILC137-167-300530-
/O.CON.KILX.FF.W.0046.000000T0000Z-220830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan IL-Sangamon IL-
949 PM CDT Mon Aug 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT TUESDAY 
FOR SOUTHWESTERN SANGAMON AND EASTERN MORGAN COUNTIES...

At 949 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 3 inches of rain have fallen. 
Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jacksonville, Alexander, Auburn, New Berlin, Waverly, Loami, 
  Franklin, Woodson, South Jacksonville, Thayer, Nortonville, Lowder 
  and Lake Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3952 9021 3974 9024 3985 9004 3952 8967

FLASH FLOOD...RADAR INDICATED

$$

37
893 
WGUS73 KILX 300326
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1026 PM CDT Mon Aug 29 2022

ILC137-167-300530-
/O.CON.KILX.FF.W.0046.000000T0000Z-220830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan IL-Sangamon IL-
1026 PM CDT Mon Aug 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT TUESDAY 
FOR SOUTHWESTERN SANGAMON AND EASTERN MORGAN COUNTIES...

At 1025 PM CDT, local law enforcement reported flash flooding across 
the warned area. Up to 3 inches of rain have fallen.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jacksonville, Alexander, Auburn, New Berlin, Waverly, Loami, 
  Franklin, Woodson, South Jacksonville, Thayer, Nortonville, Lowder 
  and Lake Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3952 9021 3974 9024 3985 9004 3952 8967

FLASH FLOOD...OBSERVED

$$

37
745 
WGUS73 KILX 300526
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1226 AM CDT Tue Aug 30 2022

ILC137-167-300536-
/O.EXP.KILX.FF.W.0046.000000T0000Z-220830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan IL-Sangamon IL-
1226 AM CDT Tue Aug 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT EARLY THIS MORNING 
FOR SOUTHWESTERN SANGAMON AND EASTERN MORGAN COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3952 9021 3974 9024 3985 9004 3952 8967

$$

Geelhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:44 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 29, 6:44 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
644 PM CDT Mon Aug 29 2022

.SYNOPSIS...
Issued at 248 PM CDT Mon Aug 29 2022

Thunderstorms will develop ahead of a cold front across central
Illinois late this afternoon into tonight. Some of the storms
could become strong to severe north of the I-70 corridor...with
the main hazard being damaging wind gusts. Once the cold front
passes, cooler and less humid weather will be on tap for the
remainder of the week.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 248 PM CDT Mon Aug 29 2022

19z/2pm surface analysis shows a cold front extending from
Wisconsin into eastern Iowa...with an outflow boundary from
midday convection noted from just north of Rantoul westward to
near Peoria. Robust Cu field has formed ahead of the outflow
boundary: however, latest radar imagery is not showing any
thunderstorm development across central Illinois yet. With surface
dewpoints in the middle to upper 70s, MLCAPEs have climbed above
4000J/kg. Despite the strong instability and presence of a forcing
mechanism, very weak winds aloft have thus far prevented rapid
storm development. Will continue to monitor the outflow boundary,
as scattered cells should develop along it over the next couple of
hours. Any storms that form will be capable of damaging wind gusts
and large hail late this afternoon. Meanwhile further northwest,
storms will eventually develop along the slowly-advancing cold
front, but this may not occur until early this evening. Severe
weather will be possible along the cold front as well, with the
threat gradually decreasing by mid to late evening as the activity
crosses I-72 and drops toward the I-70 corridor. Have updated
hourly PoPs to better reflect current trends and to feature high
chance to likely PoPs this evening as the main cold front
energizes. Also delayed the departure of the showers/storms later
tonight given slower initial development and frontal movement. As
a result, have lingered PoPs everywhere after midnight...with rain
chances ending from northwest to southeast toward dawn Tuesday.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 248 PM CDT Mon Aug 29 2022

Once the cold front passes, an extended period of cooler and less
humid weather will prevail for the rest of the week before
conditions gradually warm by the weekend. Highs will mainly be in
the lower to middle 80s Tuesday through Thursday, then will push
back into the middle to upper 80s Friday through Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM CDT Mon Aug 29 2022

Isolated strong thunderstorms across the central IL terminals this
evening will likely grow more numerous over the next few hours,
gradually shift southeastward through the evening, and weaken
overnight. All terminals will be under a threat of strong
thunderstorms, if not imminent, until 01Z-03Z. Storm may contain
strong and variable wind gusts up to 50 kts, as well as heavy
rain, MVFR cigs, and IFR vsbys. Improving conditions will take
place overnight, starting as early as 01Z at KPIA, and as late as
05Z at KDEC and KCMI, after a cold front moves through the area.
Winds outside of thunderstorm and thunderstorm outflow influence
should be SW 5-10 kts initially, gradually shifting to W and
eventually NW overnight, becoming NW 10-12 kts with gusts 18-20
kts by 17Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...37
Hazardous weather outlook, Aug 29, 3:04 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CDT Mon Aug 29 2022

ILZ027>031-036>038-040>057-061-301100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
304 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are likely late this afternoon and
evening. Damaging straight line winds are the primary hazard,
although localized flash flooding of urban areas will be possible as
well. The highest risk of severe weather will be focused north of a
Havana to Danville line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4pm and 10pm.

ILZ062-063-066>068-071>073-301100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
304 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Thunderstorms will drop south of the I-70 corridor by late evening.
While widespread severe weather is not expected, isolated damaging
wind gusts and localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10pm.

Barnes

In the hours before

Local storm report, Aug 29, 8:03 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
803 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     POTOMAC                 40.31N 87.80W
08/29/2022                   VERMILION          IL   EMERGENCY MNGR

            TREE AND POWER POLE DOWN AND ON FIRE NEAR
            THE 100 BLOCK OF GRANT ST.

&&
Local storm report, Aug 29, 8:05 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
805 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     2 NNW DANVILLE          40.17N 87.65W
08/29/2022                   VERMILION          IL   EMERGENCY MNGR

            LARGE LIMBS DOWN ON DENMARK RD 2 NW OF
            DANVILLE.

&&
Special weather statement, Aug 29, 8:08 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
808 PM CDT Mon Aug 29 2022

ILZ041-047-048-050-051-300200-
Sangamon-Mason-Morgan-Menard-Cass-
808 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of Menard, northwestern
Sangamon, Cass, south central Mason and northeastern Morgan Counties
through 900 PM CDT...

At 807 PM CDT, Doppler radar was tracking strong thunderstorms over
mainly over Menard, northwestern Sangamon, Cass, south central Mason
and northeastern Morgan Counties. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ashland and Pleasant Plains around 815 PM CDT.
  Petersburg around 820 PM CDT.

Other locations in the path of these storms include Greenview,
Literberry, Jacksonville and Athens.

This includes Interstate 72 between mile markers 69 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Illinois.

&&

LAT...LON 4016 8999 4004 8962 3976 8982 3970 9031
      3990 9051
TIME...MOT...LOC 0107Z 297DEG 14KT 4010 8987 3984 9000 3982 9041

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NMA
Local storm report, Aug 29, 8:10 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     ARGENTA                 39.99N 88.82W
08/29/2022                   MACON              IL   LAW ENFORCEMENT

            POWER LINES DOWN AND TREE DOWN IN ARGENTA.

&&
Local storm report, Aug 29, 8:17 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
817 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     2 NE OAKWOOD            40.14N 87.74W
08/29/2022                   VERMILION          IL   EMERGENCY MNGR

            TREE DAMAGE AND 0.75 INCH HAIL REPORTED IN
            KICKAPOO STATE PARK.

&&
Local storm report, Aug 29, 8:19 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
819 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     BISMARCK                40.26N 87.61W
08/29/2022                   VERMILION          IL   EMERGENCY MNGR

            TREES DOWN.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:14 PM CDTFlash Flood WarningILXCass, Menard, Sangamon3 hr
Aug 29, 7:15 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion60 min
Aug 29, 7:31 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt44 min
Aug 29, 7:33 PM CDTFlash Flood WarningILXChampaign, Vermilion4 hr
Aug 29, 7:38 PM CDTSpecial Weather StatementILXSangamon37 min
Aug 29, 7:52 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt38 min
Aug 29, 8:08 PM CDTSpecial Weather StatementILXCass, Menard, Morgan52 min
Aug 29, 8:15 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion34 min
Aug 29, 8:17 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Piatt43 min
Aug 29, 8:28 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Shelby32 min
Aug 29, 8:59 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar31 min
Aug 29, 9:29 PM CDTSpecial Weather StatementILXClark, Coles, Cumberland, Edgar, Effingham31 min
Aug 29, 9:57 PM CDTSpecial Weather StatementILXColes, Shelby33 min
Aug 29, 10:07 PM CDTFlash Flood WarningILXColes, Moultrie, Shelby3 hr
Aug 29, 10:22 PM CDTFlash Flood WarningILXClark, Edgar3 hr
Aug 29, 10:51 PM CDTFlash Flood WarningILXChampaign, Vermilion3 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.